Kentucky, 2010

Damaging Winds in Kentucky, July 26, 2010

July 26, 2010 · NWS LMK · 2 events in 2 counties and zones

A stationary front across northern Tennesse was the focus for convection across south central Kentucky during the afternoon hours. Most storms remained sub-severe, but a couple produced isolated damaging winds in Barren and Warren counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary front across northern Tennesse was the focus for convection across south central Kentucky during the afternoon hours. Most storms remained sub-severe, but a couple produced isolated damaging winds in Barren and Warren counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 26, 1:10 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 1:10 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT MON JUL 26 2010

.SHORT TERM (TONIGHT AND TUESDAY)...

CONVECTION HAS DEVELOPED THIS AFTERNOON ACROSS SOUTH CENTRAL
KENTUCKY CLOSER TO THE WEAK FRONTAL BOUNDARY STRETCHED ACROSS
TENNESSEE. THOUGH SOME RETURNS CAN BE SEE ON RADAR NEAR SOUTHERN
INDIANA...IT IS LIKELY LITTLE TO NO PRECIPITATION IS REACHING THE
GROUND. TO THE NORTH SURFACE HIGH PRESSURE IS CENTERED OVER MICHIGAN
AND SLOWLY MOVING TO THE EAST WHILE AN UPPER LEVEL RIDGE WILL REMAIN
IN PLACE OVER THE SOUTHEASTERN STATES.

SHOWERS AND THUNDERSTORMS WILL REMAIN MOSTLY OVER SOUTH CENTRAL
KENTUCKY THIS AFTERNOON. THESE STORMS SHOULD DISSIPATE THIS EVENING
LEAVING THE REGION WITH PARTLY CLOUDY SKIES OVERNIGHT. LOW TEMPS
TONIGHT WILL BE SIMILAR TO LAST NIGHT IN THE LOWER TO MID 70S.

TOMORROW THE STATIONARY FRONT WILL BEGIN TO RETREAT BACK NORTHWARD
INTO SOUTHERN KENTUCKY AS A WARM FRONT. WINDS WILL SHIFT AROUND TO
THE SOUTH. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TOMORROW
AFTERNOON. THEY LOOK TO AFFECT MORE OF THE REGION AS THE BOUNDARY
WILL BE CLOSER TO OR IN THE SOUTHERN PORTION OF THE FORECAST AREA.
HOWEVER THESE STILL LOOK TO BE SCATTERED IN NATURE. HIGHS TOMORROW
WILL BE IN THE UPPER 80S TO LOWER 90S ONCE AGAIN.

.LONG TERM (TUESDAY - SUNDAY)...

MODELS ARE IN AGREEMENT WITH HAVING THE SERN CONUS UPPER RIDGE
RETROGRADE TO THE SRN PLAINS BY THURSDAY...STAYING NEARLY PUT
THROUGH THE REST OF THE FORECAST. THIS WILL CHANGE OUR UPPER FLOW
FROM ZONAL TO MORE NORTHWESTERLY...WHICH WILL CONTINUE OUR ACTIVE
PATTERN.

BEGINNING TUESDAY NIGHT...A FRONTAL BOUNDARY OVER THE NRN CONUS WILL
DROP SE ACROSS THE UPPER MS VALLEY AND GREAT LAKES...EVENTUALLY
APPROACHING OUR NW CWA BY WEDNESDAY NIGHT-THURSDAY. UNTIL THEN FOR
WEDNESDAY WE SHOULD BE HOT AND HUMID...WITH SCATTERED MAINLY
AFTERNOON AND EVENING DIURNAL SHOWERS AND STORMS. WITH THE INCREASED
MOISTURE AHEAD OF THE APPROACHING FRONTAL BOUNDARY...SOME NOCTURNAL
CONVECTION WILL BE POSSIBLE WED NIGHT...WITH THE FRONT REACHING OUR
NWRN CWA EARLY THRS MORNING. THIS SHOULD SWEEP NW TO SE ACROSS THE
CWA THRS AFTN-EVE...SO GENERALLY KEPT THURSDAY NIGHT DRY EXCEPT FOR
THE FAR SERN CWA IN CASE THE FRONT GETS HUNG UP A BIT. GIVEN THE
DAYTIME PASSAGE OF THE FRONT...BACKED OFF ON HIGH TEMPS A BIT DUE TO
EXPECTED CONVECTION/CLOUDS.

OUR CWA SHOULD REMAIN DRY FRIDAY INTO SATURDAY...WITH SMALL CHANCES
OF PRECIP RETURNING SATURDAY NIGHT OVER THE NW AND SUNDAY EVERYWHERE
AS THE GFS...ENSEMBLES AND CANADIAN ALL INDICATE A DISTURBANCE
RIDING AROUND THE TOP OF THE PLAINS HIGH. THE EURO KEEPS US DRY AS
IT HAS A MORE ROBUST RIDGE ALOFT...BUT WITH THE OTHER MODELS SHOWING
A FLATTENING OF THE RIDGE...WE COULD SEE SOME WEAK DISTURBANCES
ALOFT TRIGGER CONVECTION. KEPT POP CHANCES LOW DUE TO THE
UNCERTAINTY.

THE RIDGE WILL EVENTUALLY SLIDE BACK TO THE EAST...CAPPING US AND
PREVENTING ANY CONVECTION TO FIRE. HOWEVER MONDAY STILL LOOKS
UNSTABLE THIS FAR OUT SO CONTINUED SHOWERS/STORMS MAINLY FOR THE
AFTN-EVE...KEEPING SUNDAY NIGHT AND MONDAY NIGHT DRY. ALSO BECAUSE
OF THE HIGH SCOOTING EASTWARD...OUR TEMPS WILL CLIMB LATE NEXT
WEEKEND.

GENERALLY OUR TEMPS WILL REMAIN ABOVE AVERAGE...WITH HIGHS IN THE
UPPER 80S TO LOW 90S (MID 90S POSSIBLE IN SPOTS LATER IN THE WEEK).
LOWS WILL GENERALLY BE IN THE 60S AND LOW 70S...POSSIBLY MID 70S ON
THE MUGGIER NIGHTS.

&&

.AVIATION (18Z TAF ISSUANCE)...

PERSISTENT MVFR STRATUS ROTATING AROUND THE SOUTH SIDE OF A HIGH
PRESSURE SYSTEM IS BEGINNING TO LIFT A BIT. CIGS AT SDF AND LEX WILL
LIKELY BOUNCE BACK AND FORTH BETWEEN MVFR AND VFR THROUGH 20Z. AT BWG
VFR CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON AND EVENING.
HOWEVER A LINGERING FRONTAL BOUNDARY ACROSS TENNESSEE WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY.
THUS WILL INCLUDE VCTS AT BWG THROUGH THE AFTERNOON.

THIS EVENING MOST OF THE LOWER CLOUDS SHOULD DISSIPATE LEAVING
CIRRUS. MAY SEE SOME LIGHT FOG AT BWG AND LEX TOWARDS SUNRISE
TOMORROW. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN TOMORROW AFTERNOON ACROSS THE REGION.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........EES
LONG TERM.........AL
AVIATION..........EES
Hazardous weather outlook, Jul 26, 2:12 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM EDT MON JUL 26 2010

INZ076-083-084-089-090-KYZ023>028-045-053>055-061>067-070>078-081-
082-272015-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-
LARUE KY-MARION KY-BOYLE KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
412 PM EDT MON JUL 26 2010 /312 PM CDT MON JUL 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS SOUTH
CENTRAL KENTUCKY. THE MAIN THREATS FROM ANY STORM WILL BE
DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE REMAINS OF A COOL FRONT WILL STAY ACROSS THE REGION
TUESDAY...BRINGING SCATTERED TO NUMEROUS THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL...THOUGH
A FEW OF THE STORMS COULD PRODUCE BRIEF BUT STRONG GUSTY WINDS.

THE ATMOSPHERE SHOULD STAY MOIST AND UNSTABLE ENOUGH FOR ISOLATED TO
SCATTERED STORMS AS A COOL FRONT APPROACHES THE AREA WEDNESDAY AND
THEN PASSES THROUGH THE AREA THURSDAY. GUSTY WINDS...BRIEF HEAVY
RAINFALL...AND LIGHTNING ARE THE MAIN THREATS FROM THESE STORMS.

MAINLY AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE
LATE IN THE WEEKEND AS HOT AND MUGGY CONDITIONS RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ077>079-091-092-KYZ029>043-046>049-056-057-272015-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-GARRARD KY-MADISON KY-
412 PM EDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE REMAINS OF A COOL FRONT WILL STAY ACROSS THE REGION
TUESDAY...BRINGING SCATTERED TO NUMEROUS THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL...THOUGH
A FEW OF THE STORMS COULD PRODUCE BRIEF BUT STRONG GUSTY WINDS.

THE ATMOSPHERE SHOULD STAY MOIST AND UNSTABLE ENOUGH FOR ISOLATED TO
SCATTERED STORMS AS A COOL FRONT APPROACHES THE AREA WEDNESDAY AND
THEN PASSES THROUGH THE AREA THURSDAY. GUSTY WINDS...BRIEF HEAVY
RAINFALL...AND LIGHTNING ARE THE MAIN THREATS FROM THESE STORMS.

MAINLY AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE
LATE IN THE WEEKEND AS HOT AND MUGGY CONDITIONS RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

EES/AL/13

In the hours before

Special weather statement, Jul 26, 2:38 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 PM EDT MON JUL 26 2010

KYZ081-262100-
CUMBERLAND-
338 PM CDT MON JUL 26 2010

...STRONG STORM WITH VERY HEAVY RAIN AFFECTING NORTHERN CUMBERLAND
COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 8 MILES EAST OF BREEDING TO
BREEDING...MOVING SOUTH AT 10 MPH.

OCCASIONAL LIGHTNING...VERY HEAVY RAIN WITH RAINFALL RATES OF AROUND
ONE AND A HALF INCHES PER HOUR...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL IMPACT...
   AMANDAVILLE...
   BECKS STORE...
   BAKERTON...
   CLAYWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3683 8555 3687 8553 3689 8548 3694 8545
      3693 8526 3692 8525 3690 8528 3688 8526
      3684 8523
TIME...MOT...LOC 2036Z 025DEG 4KT 3693 8528 3690 8547

13
Special weather statement, Jul 26, 3:21 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT MON JUL 26 2010

KYZ075>077-081-262230-
MONROE KY-METCALFE KY-ADAIR KY-CUMBERLAND KY-
INCLUDING THE CITIES OF...TOMPKINSVILLE...EDMONTON...COLUMBIA...
BURKESVILLE
421 PM CDT MON JUL 26 2010

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN KENTUCKY...

THUNDERSTORMS WITH RAINFALL RATES OF MORE THAN AN INCH PER HOUR
WILL BE SOAKING PORTIONS OF METCALFE...ADAIR...CUMBERLAND...AND
MONROE COUNTIES THROUGH 600 PM CDT. MINOR FLOODING ISSUES MAY
ARISE AT LOW WATER CROSSINGS AND IN LOCATIONS THAT DO NOT DRAIN
WELL.

PLEASE REMEMBER TO NEVER DRIVE THROUGH FLOODED ROADWAYS. TURN
AROUND AND FIND AN ALTERNATE ROUTE. THE FEW EXTRA MINUTES OF
INCONVENIENCE COULD SAVE YOUR LIFE.

13
Special weather statement, Jul 26, 3:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 PM EDT MON JUL 26 2010

KYZ075-081-262215-
CUMBERLAND-MONROE-
448 PM CDT MON JUL 26 2010

...STRONG STORM WITH VERY HEAVY RAIN AFFECTING SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN MONROE COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BURKESVILLE...DRIFTING
SOUTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
TO ONE AND A HALF INCHES PER HOUR...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL IMPACT...
   BLACKS FERRY...
   MARTINSBURG...
   VERNON...
   LOW GAP...
   PEYTONSBURG...

KETTLE CREEK WILL ALSO BE AFFECTED BY THE HEAVY RAINS FROM THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3661 8551 3662 8559 3674 8554 3675 8540
      3662 8536 3661 8540 3661 8549
TIME...MOT...LOC 2145Z 000DEG 3KT 3669 8548

13
Special weather statement, Jul 26, 4:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
621 PM EDT MON JUL 26 2010

KYZ073>076-270000-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON
521 PM CDT MON JUL 26 2010

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN KENTUCKY...

THUNDERSTORMS WITH RAINFALL RATES OF MORE THAN AN INCH PER HOUR
WILL BE SOAKING PORTIONS OF METCALFE...MONROE...BARREN...AND ALLEN COUNTIES
THROUGH 700 PM CDT. MINOR FLOODING ISSUES MAY ARISE AT LOW WATER
CROSSINGS AND IN LOCATIONS THAT DO NOT DRAIN WELL.

SOME OF THE STRONGER STORMS WILL PRODUCE WIND GUSTS OF 30 MPH AND
POSSIBLY EVEN SOME BRIEF SMALL HAIL.

PLEASE REMEMBER TO NEVER DRIVE THROUGH FLOODED ROADWAYS. TURN
AROUND AND FIND AN ALTERNATE ROUTE. THE FEW EXTRA MINUTES OF
INCONVENIENCE COULD SAVE YOUR LIFE.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 26, 4:40 PM CST
Where
Warren County, 1.73 mi WSW of Bowling Green
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.970, -86.459

Trees and power lines were down in the Newman Road area of Bowling Green.

Thunderstorm Wind, Barren

When
July 26, 5:11 PM CST
Where
Barren County, Haywood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -85.970

Trees were blown down in Haywood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254303, 254304.